Tags

Type your tag names separated by a space and hit enter

The problem of osteoporosis in epileptic patients taking antiepileptic drugs.
Expert Opin Drug Saf 2014; 13(7):935-46EO

Abstract

INTRODUCTION

Epilepsy is a common neurological disorder associated with recurrent seizures. Therapy with antiepileptic drugs (AEDs) helps achieve seizure remission in approximately 70% of epileptic patients. Treatment with AEDs is frequently lifelong and there are reports suggesting its negative influence on bone health. This is especially important in terms of general occurrence of osteoporosis, affecting over 50 million people worldwide.

AREAS COVERED

This study refers to two main groups of AEDs: hepatic enzyme inducers (carbamazepine, oxcarbazepine, phenobarbital, phenytoin, primidone and topiramate) and non-inducers (clobazam, clonazepam, ethosuximide, gabapentin, lacosamide, lamotrigine, levetiracetam, pregabalin, tiagabine, valproate, vigabatrin and zonisamide). Some reports indicate that enzyme inducers may exert a more negative influence on bone mineral density (BMD) compared to non-inducers. Bone problems may appear in both sexes during AED therapy, although women are additionally burdened with postmenopausal osteoporosis. Supplementation of vitamin D and calcium in patients on AEDs is recommended.

EXPERT OPINION

Apart from enzyme inducers, valproate (an even enzyme inhibitor) may also negatively affect BMD. However, the untoward effects of AEDs may depend upon their doses and duration of treatment. Although the problem of supplementation of vitamin D and calcium in epileptic patients on AEDs is controversial, there are recommendations to do so.

Authors+Show Affiliations

Medical University, Department of Pathophysiology , Jaczewskiego 8, PL 20-090 Lublin , Poland.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't
Review

Language

eng

PubMed ID

24821596

Citation

Miziak, Barbara, et al. "The Problem of Osteoporosis in Epileptic Patients Taking Antiepileptic Drugs." Expert Opinion On Drug Safety, vol. 13, no. 7, 2014, pp. 935-46.
Miziak B, Błaszczyk B, Chrościńska-Krawczyk M, et al. The problem of osteoporosis in epileptic patients taking antiepileptic drugs. Expert Opin Drug Saf. 2014;13(7):935-46.
Miziak, B., Błaszczyk, B., Chrościńska-Krawczyk, M., Danilkiewicz, G., Jagiełło-Wójtowicz, E., & Czuczwar, S. J. (2014). The problem of osteoporosis in epileptic patients taking antiepileptic drugs. Expert Opinion On Drug Safety, 13(7), pp. 935-46. doi:10.1517/14740338.2014.919255.
Miziak B, et al. The Problem of Osteoporosis in Epileptic Patients Taking Antiepileptic Drugs. Expert Opin Drug Saf. 2014;13(7):935-46. PubMed PMID: 24821596.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - The problem of osteoporosis in epileptic patients taking antiepileptic drugs. AU - Miziak,Barbara, AU - Błaszczyk,Barbara, AU - Chrościńska-Krawczyk,Magdalena, AU - Danilkiewicz,Grzegorz, AU - Jagiełło-Wójtowicz,Ewa, AU - Czuczwar,Stanisław J, Y1 - 2014/05/12/ PY - 2014/5/14/entrez PY - 2014/5/14/pubmed PY - 2015/2/5/medline KW - antiepileptic drugs KW - calcium supplementation KW - fractures KW - osteoporosis KW - vitamin D supplementation SP - 935 EP - 46 JF - Expert opinion on drug safety JO - Expert Opin Drug Saf VL - 13 IS - 7 N2 - INTRODUCTION: Epilepsy is a common neurological disorder associated with recurrent seizures. Therapy with antiepileptic drugs (AEDs) helps achieve seizure remission in approximately 70% of epileptic patients. Treatment with AEDs is frequently lifelong and there are reports suggesting its negative influence on bone health. This is especially important in terms of general occurrence of osteoporosis, affecting over 50 million people worldwide. AREAS COVERED: This study refers to two main groups of AEDs: hepatic enzyme inducers (carbamazepine, oxcarbazepine, phenobarbital, phenytoin, primidone and topiramate) and non-inducers (clobazam, clonazepam, ethosuximide, gabapentin, lacosamide, lamotrigine, levetiracetam, pregabalin, tiagabine, valproate, vigabatrin and zonisamide). Some reports indicate that enzyme inducers may exert a more negative influence on bone mineral density (BMD) compared to non-inducers. Bone problems may appear in both sexes during AED therapy, although women are additionally burdened with postmenopausal osteoporosis. Supplementation of vitamin D and calcium in patients on AEDs is recommended. EXPERT OPINION: Apart from enzyme inducers, valproate (an even enzyme inhibitor) may also negatively affect BMD. However, the untoward effects of AEDs may depend upon their doses and duration of treatment. Although the problem of supplementation of vitamin D and calcium in epileptic patients on AEDs is controversial, there are recommendations to do so. SN - 1744-764X UR - https://www.unboundmedicine.com/medline/citation/24821596/The_problem_of_osteoporosis_in_epileptic_patients_taking_antiepileptic_drugs_ L2 - http://www.tandfonline.com/doi/full/10.1517/14740338.2014.919255 DB - PRIME DP - Unbound Medicine ER -